Wyoming, 2019High Wind in Wyoming, February 15, 2019
February 15, 2019 · NWS CYS · 6 events in 6 counties and zones
Compact height gradients in the lower and middle levels coupled with a strong low-level jet and shortwave trough gave ample energy for the production of high winds across much of the wind prone areas of southeastern Wyoming. Several sites had gusts into the 60 mph range with even an 80-plus mph gust reported.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Compact height gradients in the lower and middle levels coupled with a strong low-level jet and shortwave trough gave ample energy for the production of high winds across much of the wind prone areas of southeastern Wyoming. Several sites had gusts into the 60 mph range with even an 80-plus mph gust reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 2:35 AM MST, 40 minutes earlier.
Area forecast discussion, Feb 15, 2:35 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
235 AM MST Fri Feb 15 2019
.SHORT TERM...(Today through Sunday)
Issued at 231 AM MST Fri Feb 15 2019
Today...The shortwave trough aloft over the counties this morning
will quickly move into the Central Plains states this afternoon.
Progged low and mid level height gradients, as well as a 50 knot 700
mb jetlet over southeast Wyoming this morning, along with 60 to 70
meter 700 mb height and 70 to 80 meter 850 mb gradients between
Craig and Casper suggest high winds likely across the wind prone
locations where a High Wind Warning is in effect through this
afternoon. A band of snow associated with the trough aloft will aid
the Winter Weather Advisory area over much of the Nebraska
Panhandle. Timing of the winter weather highlights over the Snowy
and Sierra Madre Ranges looks good for this morning.
Tonight...The next shortwave trough aloft moves into Wyoming,
spreading widespread snow across our western counties, especially
after midnight. Low level downslope winds will limit snowfall
coverage east of the Laramie Range and I-25.
Saturday...Snow will decrease in coverage as the upper trough
pinwheels to the east of our counties, though cyclonic flow aloft
will continue a chance of light snow across upslope favored
locations. Definitely a colder day in the wake of the passing cold
front and with rather potent cold air advection ongoing, with 700 mb
temperatures near -12 Celsius yielding high temperatures from the
mid 20s to mid 30s.
Saturday night...Colder overnight with the cold airmass in place.
Cyclonic flow aloft and wraparound will continue the chance of light
snow across our northeast counties north of a Douglas to Alliance
line.
Sunday...Even colder with cold air advection continuing with 700 mb
temperatures near -17 Celsius yielding maximum temperatures from the
teens to lower 20s. Moist cyclonic flow aloft will help produce a
few snow showers over our northern counties and over and near the
Snowy and Sierra Madre Ranges.
.LONG TERM...(Sunday night through Thursday)
Issued at 231 AM MST Fri Feb 15 2019
Long Range models are in reasonable agreement based on 00z
operational runs, showing a long wave trough across the western
United State through next week. This will result in a cold or very
cold pattern across Wyoming and western Nebraska with daytime
temperatures running 10 degrees to even as much as 20 to 25
degrees below seasonal averages for this time of the year. The
coldest days are expected to be Monday and Tuesday where high
temperatures may not even hit 20 degrees in the afternoon.
Overnight lows look very cold with widespread below zero or near
zero readings each morning through Wednesday morning. Although
temperatures may moderate a bit Wednesday and Thursday, it will
still remain around 5 to 10 degrees below average. In addition,
another shot of cold air is expected to push into Wyoming by late
next week.
In terms of snow, several upper level troughs will dig south
across the far western United States, round the base of the main
long wave trough across New Mexico and Arizona, and swing east or
northeast through the week. At this time, models show most of this
energy remaining to the south of Wyoming and western Nebraska
along with the polar jet stream, with some light some possible
Monday/Monday night along the Interstate 80 corridor, and another
shot on Thursday. Will keep an eye on these systems as it will not
take much for one to trend slower and form a lee-side low across
Colorado or New Mexico and lift north. This will greatly depend on
the strength and position of the upper level high around the
southern to southeast corner of the United States. For now, kept
POPs below 30 percent across most of the area through Thursday
with the potential for a significant winter storm relatively low
at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1012 PM MST Thu Feb 14 2019
IFR to brief LIFR conditions will continue, mainly across the
western Nebraska terminals through 15z this morning. Snow will
gradually taper off from west to east by 18z with only a few
flurries lingering near KCDR past 19z. Very windy conditions are
then expected to develop behind the front, mainly impacting KRWL,
KLAR, and KCYS through the afternoon with gusts between 40 to 50
knots expected from the west. Winds will rapidly diminish around
sunset.
&&
.FIRE WEATHER...
Issued at 231 AM MST Fri Feb 15 2019
No concerns based on projected winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 7 PM MST this evening for WYZ106-107-110-
115>117.
Winter Weather Advisory until noon MST today for WYZ114.
Winter Storm Warning until noon MST today for WYZ112.
NE...Winter Weather Advisory until 11 AM MST this morning for NEZ002-
003-019-021-055-095-096.
&&
SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBINHazardous weather outlook, Feb 15, 3:04 AM MST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
304 AM MST Fri Feb 15 2019
NEZ002-003-019-021-055-095-096-161015-
Dawes-Box Butte-Scotts Bluff-Morrill-Cheyenne-North Sioux-
South Sioux-
304 AM MST Fri Feb 15 2019
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect until 11 AM this morning.
Periods of snow are expected with total accumulations of 2 to 4
inches.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-107-110-115>117-161015-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
304 AM MST Fri Feb 15 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect until 7 PM this evening. Expect
west to southwest winds of 35 to 45 mph with gusts to 65 mph.
A chance of light snow will occur this morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ020-054-WYZ101>105-108-109-111-113-118-119-161015-
Banner-Kimball-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Central Laramie County-East Laramie County-
304 AM MST Fri Feb 15 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A chance of light snow can be expected this morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-161015-
Sierra Madre Range-Snowy Range-
304 AM MST Fri Feb 15 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning is in effect for the Sierra Madre Range
until noon while a Winter Weather Advisory is in effect for the
Snowy Range until noon.
Periods of snow and blowing snow will continue. Total snow
accumulations of 12 to 24 inches with locally higher amounts on
west facing ridges will occur for the Sierra Madre Range with
winds gusting as high as 55 mph.
Periods of snow and blowing snow will occur over the Snowy Range
with total accumulations of 5 to 10 inches, with around one foot
over the higher peaks and west facing ridges. Winds will gust up
to 60 mph.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, North Snowy Range Foothills
- When
- February 15, 3:15 AM MST to 11:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust.
High Wind, Laramie Valley
- When
- February 15, 8:55 AM MST to 11:05 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, Central Laramie County
- When
- February 15, 10:58 AM MST to 12:58 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bear Creek of eight miles south of Chugwater measured the reported gust.
High Wind, South Laramie Range Foothills
- When
- February 15, 10:59 AM MST to 2:15 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Wyo Hill or ten miles southwest of Cheyenne measured the reported wind gust. An Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne measured a wind gust of 81 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 15, 11:01 AM MST to 3:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor two miles south-southwest of Bordeaux measured the reported wind gust.
High Wind, South Laramie Range
- When
- February 15, 11:31 AM MST to 1:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Buford East or one mile east-southeast of Buford measured the reported wind gust. A nearby Union Pacific Railroad sensor at Lynchwood or twenty-one miles west-southwest of Cheyenne had a measured wind gust of 64 mph reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 15, 20191 death · 17 injured · 12 events
- Winter Weather in Missouri, February 15, 20191 death · 5 injured · $1.5 million · 2 events
- Winter Storm and Winter Weather in Kentucky, February 15 to 16, 2019$10,000 · 22 events
- Winter Storm and Winter Weather in Illinois, February 15, 201919 events
- Winter Weather in Nebraska, February 15, 201914 events
- Winter Storm and Winter Weather in Missouri, February 15, 201911 events
- Winter Weather in Indiana, February 15, 20196 events
- Winter Weather in Colorado, February 15 to 16, 20193 events
- Dense Fog in Utah, February 15, 20192 events
- Heavy Snow in Oregon, February 15, 20192 events
- High Wind in New Mexico, February 15 to 16, 201956 kt wind · 1 event
- Avalanche in Idaho, February 15, 2019$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807394, 807397, 807401, 807399, 807390, 807398.